Alert archive / Colorado / Wind Chill Watches in 2024
Wind Chill Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this wind chill watch at Jan 11, 2024, 3:52 AM MST for 9 counties in Colorado. It took effect at Jan 13, 2024, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 3:52 AM MST (10:52 UTC)
- In effect from
- Jan 13, 2024, 5:00 PM MST
- Expired
- Jan 12, 2024, 3:59 AM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.9 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this wind chill watch went out at Jan 10, 10:43 PM MST, 5 hours 9 minutes earlier. Its key messages:
- Snow showers will increase over the higher terrain tonight through tomorrow, mainly over the ContDvd.
- Winter Weather Advisories are in place for the Sawatch Range and eastern San Juan Mountains, and southern Sangre de Cristo Mountains, where the highest snowfall totals are expected.
Area forecast discussion, Jan 10, 10:43 PM MST, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1043 PM MST Wed Jan 10 2024 .KEY MESSAGES... - Snow showers will increase over the higher terrain tonight through tomorrow, mainly over the ContDvd. - Winter Weather Advisories are in place for the Sawatch Range and eastern San Juan Mountains, and southern Sangre de Cristo Mountains, where the highest snowfall totals are expected. && .SHORT TERM /THROUGH THURSDAY/... Issued at 319 PM MST Wed Jan 10 2024 Tonight... A deepening major shortwave trough upstream is propagating towards the region. This has produced some strong winds aloft at the 700 mb level, mainly out of the west-southwest direction over the region, which has mixed down to the surface for some strong and gusty winds out of the southwest over the higher terrain. These winds will continue will increase over portions of the higher mountain valleys and plains as brute forcing allows for them to mix down throughout the night, mainly in the vicinity of Walsenburg, due to gap flow. Moisture advection in the mid-levels will continue to increase snowfall activity, especially over the ContDvd. Winter Weather Advisories are in place for the Sawatch Range and eastern San Juan Mountains, and southern Sangre de Cristo Mountains, where the highest snowfall totals of as much as a foot are expected through tomorrow. Temperatures will be slightly more modified due to mostly cloudy to overcast conditions. This will help to prevent temperatures in the San Luis Valley from getting quite as cold as the previous night, and even with the strong and gusty winds, wind chill values will not reach the the threshold over a vast area for enough period of time to warrant the issuance of an advisory. Lows will bottom out in the teens for the plains, with a few single digits in the lower Arkansas River Valley, and generally in the single digits to low teens for high country, with a few locations dropping below 0F for the highest peaks and wind-sheltered valleys. Tomorrow... The trough will continue to propagate over during the early morning hours tomorrow and then the associated low pressure at the surface will move out over northeastern Colorado just before sunrise. This is going to send down a cold front along the front range on the backside of the low that will make its way over the northern I-25 corridor right around 8 AM, or possibly sooner depending on whether the frontal boundary accelerates quicker than what high resolution model guidance is showing. Although, the general consensus is right around that time, and then moving over the southern I-25 corridor by around 11 AM. There will be much colder air advection in behind this front, and given the timing, temperatures will likely only warm into the upper 20s to low 30s for most locations on the plains, before temps continue to drop going into the late afternoon hours. For high country, it will still be below the seasonal average, although relatively speaking not as cold due to the fact that it will be a shallow air mass and not penetrate west of the eastern mountains. Snow and blowing snow will be more confined across the higher elevations. Anywhere that has a snowpack of an inch or greater could experience some blowing snow due to the strong and gusty winds. Overall, snowfall totals will be higher across the ContDvd, as well as the southern mountains and Raton Mesa, which will have the better amounts throughout the day tomorrow as the mid-level flow becomes more southwesterly. Not much snow is expected for the plains. For the areas under a Winter Weather Advisory, more than a foot of snow is expected for the highest elevations through tomorrow, especially for the southwestern facing slopes where there will be enhanced orographic lifting with a southwesterly wind component in place. There could be over a foot for the Sawatch Range, and southern Sangres, and nearly 2 feet in total for the eastern San Juan Mountains through tomorrow evening. Winds will remain strong and gusty out of the north-northeast on the backside of the low throughout the day, and this will produce some very cold wind chill values that will be down in the single digits across the eastern plains. In layman's terms, it is going to be a rather raw and chilly day for the plains with a sharp northerly wind in place, so a warm jacket or coat will be required when going outdoors! -Stewey && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 319 PM MST Wed Jan 10 2024 Thursday Night - Friday: The end of the weekend will bring a brief shot of winter weather to southern Colorado. An amplified short wave embedded within a long wave trough will pass over the area overnight and quickly exit early Friday. As this feature treks eastward, ascent and orographic forcing will be increased, and pockets of light snow will develop in response to this, especially over the mountains, Thursday night. As the short wave exits the area though, precipitation will quickly dissipate early Friday morning, with only light snow along the central mountains from minor orographics remaining. For temperatures, a cold day is in store for south central and south eastern Colorado. Temperatures Thursday night will fall into the single digits for most, with many of the valleys falling several degrees below zero. During the day Friday, modest recovery is anticipated, with much of the area remaining below seasonal values, with widespread 20s and 30s for most. Saturday - Monday: For the weekend and start of next week, wintry weather remains, with extremely cold air taking center stage during this period. The aforementioned longwave trough will remain in place across the central US, with occasional shortwaves swinging around the southwestern periphery of this feature. The longwave trough in place will allow for arctic air to spill into the area, first starting Saturday as a backdoor cold front sags into the region. Then, additional shortwaves throughout Sunday - Monday will help to shove more arctic air southward, reinforcing the cold airmass in place. The airmass in place during this timeframe will be frigid, though the coldest temperatures are anticipated to remain across the eastern plains. Many areas in higher elevations in the mountains and valleys will struggle to warm above freezing during the days, with at or several degrees below zero during the nights. As for the lower elevations, most will struggle to warm out the 10s during the days Saturday and Monday, and out of the single digits Sunday, with overnight temperatures falling several degrees below zero. In conjunction with this, bitterly cold wind chills will be a concern, even with light winds. There is potential for wind chills to be around -30°F, especially across the eastern plains. With that all said, while there is still a range for high and lows respectively within ensemble model guidance, that range has continued to lessen and trend toward the lower solutions, leading to more confidence in the colder solutions. Along with the arctic air, precipitation, in the form of snow given the cold pattern, is expected as well. Most snow will remain restricted along the mountains given forcing will be maximized along those area, but as one of the shortwaves drifts over the region Sunday - Monday, precipitation chances will become heightened for much of south central and south eastern Colorado given the uptick in forcing. The heaviest snow will remain along the mountains, with more light and fluffy snow across the lower elevations. Tuesday - Wednesday: For around the midweek period, a downtick in active weather is anticipated, though the stubborn cold air will remain in place. Synoptically, the longwave trough over the central US will slowly trek eastward, putting the region in a predominantly northwest flow pattern. Given the lack of major forcing with this type of pattern, precipitation chances are expected to drop and remain low over the area. Looking at temperatures, colder air will stick around for the area. While no additional surges of arctic air are anticipated, the arctic airmass in place from the weekend will still remain, especially given the northwest flow persisting over the region, which doesn't usually favor mixing out the colder. Given this, only a slow recovery to warmer temperatures is expected, and much of the area will continue to be below seasonal values. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1036 PM MST Wed Jan 10 2024 A winter weather system will move across the region and bring periods of low cigs and some snow to the taf sites. KALS... Low cigs should move in around sunrise and periods of light snow will likely last into the early evening hours of Thursday. Southerly winds should shift to northerly late tomorrow morning. KCOS and KPUB... Lower cigs should move in late tomorrow morning, with some periods of light snow in the afternoon and early evening. Winds should shift into a northerly component by the mid morning hours. Winds will be gusty. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Thursday for COZ058-060- 068. Winter Weather Advisory until 11 PM MST Thursday for COZ074- 075. && SHORT TERM...STEWARD LONG TERM...SIMCOE AVIATION...HODANISH/STEWARD
Hazardous weather outlook, Jan 10, 4:47 AM MST, 23 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 447 AM MST Wed Jan 10 2024 COZ058>089-093>099-111200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 447 AM MST Wed Jan 10 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Wind chills as low as -20 are expected across portions of the San Luis Valley, where a Wind Chill Advisory is in effect until 9 AM this morning. Dangerous wind chills could cause frostbite on exposed skin in as little as 30 minutes. Snow continues over the central mountains this morning. Winds gusting over 50 mph are possible across this area as well, where blowing snow could degrade visibility and lead to dangerous travel conditions through portions of Lake and Chaffee counties this morning, especially through mountain passes. After a brief lull in snow showers, expect moderate to heavy snowfall to return across the Continental Divide this evening and into the overnight hours, where highest snowfall amounts are expected over the central mountains and the San Juans. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will continue across the mountains, spreading into the adjacent plains on Thursday. The heaviest accumulations will impact the southwest and central mountains with accumulations of an inch or two possible across the adjacent plains through Thursday evening. An arctic cold front will spread bitter cold temperatures, light snow, and the potential for dangerous wind chills into southeast Colorado beginning on Saturday and continuing into early next week. The coldest and snowiest day will be Sunday when temperatures will likely stay in the single digits across the plains. Dangerous wind chills will be possible Saturday night and continuing into Monday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. EHR/31
In the hours before
Local storm report, Jan 11, 1:23 AM MST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
123 AM MST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM Snow 2 NE Leadville 39.27N 106.27W
01/11/2024 M1.8 inch Lake CO Trained Spotter
24 hour total for 10 Jan 24.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:52 AM MST | Wind Chill Advisory | PUB | Alamosa, Conejos, Costilla, Rio Grande | 29 hr |
| Jan 11, 3:52 AM MST | Winter Storm Watch | PUB | Chaffee, Lake, Saguache | 11 hr |
| Jan 11, 2:59 PM MST | Winter Storm Warning | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 4 days |
Nearby
Wind Chill Watches in Colorado, 2024Every wind chill watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.